Minnesota, 2025Hail and Damaging Winds in Minnesota, June 12, 2025
June 12, 2025 · NWS MPX · 4 events in 3 counties and zones
Scattered thunderstorms developed across southern and central Minnesota during the early evening on Thursday, June 12. 25 inches in diameter in Watonwan County, but the most notable storm formed over northeastern McLeod County and produced an 86 mph gust at Hutchinson Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across southern and central Minnesota during the early evening on Thursday, June 12. There was a report of hail up to 1.25 inches in diameter in Watonwan County, but the most notable storm formed over northeastern McLeod County and produced an 86 mph gust at Hutchinson Airport. The isolated winds were likely due to a downburst which did down several trees and powerlines in Hutchinson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 12, 2:14 PM CST, 1 hour 16 minutes earlier. Its key messages:
- Multiple rounds of rain through Friday afternoon with an inch or two most likely.
- Heaviest rain currently expected over central MN, where 3 to 4 inches could fall.
- Active pattern will continue, with multiple chances for rain. Past today and tomorrow the next round of substantial rainfall looks likely Tue/Wed next week.
Area forecast discussion, Jun 12, 2:14 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Thu Jun 12 2025
.KEY MESSAGES...
- Multiple rounds of rain through Friday afternoon with an inch
or two most likely.
- Heaviest rain currently expected over central MN, where 3 to 4
inches could fall.
- Active pattern will continue, with multiple chances for rain.
Past today and tomorrow the next round of substantial
rainfall looks likely Tue/Wed next week.
&&
.DISCUSSION...
Issued at 314 PM CDT Thu Jun 12 2025
Today and tomorrow... The frontal boundary has been slow to
advance farther north today. This will keep the chance for
strong to severe storms in southern Minnesota, closer to this
boundary. CAMs have been consistently showing ample instability
building and satisfactory shear such that if CI occurs a storm
could grow in the strength quickly. With low LCLs it also won't
take much for tornadoes to form. So, all severe threats could
be on the table if we can get deep convection to occur. Overall
though it has been widespread rain across central Minnesota,
which will be the prevailing pattern for today and into
tomorrow. The broader synoptic scale forcing will continue
along central Minnesota with more mesoscale forced features to
the south. So rain amounts in southern Minnesota will be very
convectively driven with more of a rain shower setup across
central Minnesota. The low level jet will increase tonight
promoting additional moisture transport to feed into the heavy
rain setup across central Minnesota. Looking into CAM and CAM
ensemble solutions this seems like a close call for the Twin
Cities metro. Depending on the model solution this will just
miss the metro to the north or cover parts of the metro area.
This is important to note as the amount of rain and the fact
that current soil moisture will allow for a lot of absorption
means that any flash flooding threat will be more urban in
nature. So if the Twin Cities gets missed the overall threat
will be greatly decreased. This will keep other urban areas like
St Cloud within the area to be watched. The best chance for
rainfall will be overnight with rain continuing into Friday.
Rain chances will shift from west to east across Minnesota and
into Wisconsin on Friday related to the movement of upper level
forcing. Some remaining showers could persist into Friday
night.
This weekend... Overall active period continues into the weekend
with Saturday looking to be a quieter day as we are mostly
between rounds of rain chances. Overall the same boundary
driving the rain chances today and tomorrow remains fairly
stationary and continues to lift this weekend. It is not until
next week when the pattern shifts from this same boundary.
Next week... There will be more warm and moist air moving in
next week, which set us up for more rain chances. AI/ML also
suggests that there could be chances for some severe within this
pattern as well. Which on a conceptual model level makes sense
as when we get warm moist air moving in, that will further
destabilize the atmosphere. An unstable atmosphere increases
not just rain, but storm chances. Zooming out to a model
ensemble picture for next week we still lots of member to member
variability. However there is overall pattern agreement with a
wet week ahead. It is when this rain falls, rather than if rain
falls where the models vary. So keep an eye out for further
updates on both the heavy rain and severe weather risks for next
week.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Jun 12 2025
Intermittent showers are expected with bursts of heavier rain
with some thunderstorms possible for our western sites in the
afternoon and overnight hours. MVFR will prevail with some dips
to IFR during periods of heavy rain. Eastern sites will remain
VFR longer due to the dry easterly low level flow. High end
MVFR/low VFR conditions may return towards the end of the period
for some, but overall, expecting MVFR to win out. Winds will be
out of the east around 10-15kts with a few gusts in the 20-25kt
range. Overall - this TAF period is rather low confidence given
the uncertainty on where the frontal boundary sets up across
southern/central MN & W WI.
KMSP...Thunderstorm chances appear to stay south of MSP
terminal. VFR cigs through the evening before MVFR arrives after
sunset through tomorrow morning.
/OUTLOOK FOR KMSP/
SAT...MVFR -SHRA chc IFR early, bcmg VFR. Wind E 5-10 kts.
SUN...VFR, chc MVFR late w/TSRA. Wind SE at 10 kts.
MON...VFR/MVFR -TSRA. Wind S 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...NDC
AVIATION...BPH
Hazardous weather outlook, Jun 12, 2:00 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT Thu Jun 12 2025
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
132000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
300 PM CDT Thu Jun 12 2025
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
A few severe storms will be possible this afternoon & evening
across southern MN as a warm front moves into the state from Iowa.
Isolated instances of large hail, damaging wind gusts, and a
tornado or two will be possible.
Tonight, heavy rain is expected to develop to the north of the
warm front, with 1 to 3 inches of rain possible across central
Minnesota that could come as far south as Granite Falls and the
Twin Cities.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The heavy rain threat from tonight will continue into Friday
morning.
A very active period of weather is expected from
Saturday night through Wednesday, with multiple rounds of
thunderstorms expected. This will result in additional chances
for strong to severe storms and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed in southern Minnesota.
BPH
Event by event
2 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.
Heavy Rain, Kandiyohi
- When
- June 12, 3:30 PM CST to 9:30 PM CST
- Where
- Kandiyohi County, Raymond
- Reported by
- Emergency Manager
- Coordinates
- 45.020, -95.230
Report of damage to several roads and many basements with water and sewage. Impacts from heavy rain were mainly across the southern half of Kandiyohi County, including a Trailer Park in the town of Raymond.
Hail, Watonwan
- When
- June 12, 4:21 PM CST to 4:26 PM CST
- Where
- Watonwan County, 1.65 mi WSW of Odin
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.860, -94.780
Thunderstorm Wind, McLeod
- When
- June 12, 6:02 PM CST to 6:09 PM CST
- Where
- McLeod County, 0.69 mi N of Hutchinson
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 44.890, -94.370
Numerous large trees and power lines down across Hutchinson. Winds speeds estimated to be between 80 to 85 mph based off of a measured wind gust for the Hutchinson Airport AWOS.
Thunderstorm Wind, McLeod
- When
- June 12, 6:04 PM CST to 6:15 PM CST
- Where
- McLeod County, Hutchinson Arpt
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.870, -94.380
The AWOS station at Hutchinson Airport measured a downburst wind gust of 86 mph.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, June 12 to 13, 20251 injured · $245,000 · EF1 · 11 events
- Flash Flood and Flood in North Carolina, June 12 to 13, 2025$1.0 million · 0.75 in hail · 3 events
- Flood and Damaging Winds in Texas, June 12, 2025$129,000 · 71 kt wind · 8 events
- Tornado and Hail in Wyoming, June 12, 2025EF1 · 16 events
- Flash Flooding and Flooding in South Dakota, June 12 to 17, 2025$50,000 · 52 kt wind · 6 events
- Tornado and Flash Flooding in Texas, June 12 to 16, 2025EF0 · 31 events
- Damaging Winds in Tennessee, June 12, 2025$16,000 · 50 kt wind · 3 events
- Tornadoes and Flash Flooding in Arkansas, June 12 to 15, 2025EF0 · 9 events
- Hail and Damaging Wind in South Dakota, June 12, 20251.75 in hail · 8 events
- Flash Flood and Hail in Nebraska, June 12, 2025$10,000 · 1.75 in hail · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 12, 20256 events
- Hail and Damaging Wind in Minnesota, June 12, 2025$1,000 · 1.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277899, 1275429, 1275446, 1275441.